Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Charleston, WV

May 29, 2016Wood County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2016, 3:41 PM EDT for Wood County, West Virginia; Washington County, Ohio. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 3:41 PM EDT (19:41 UTC)
Expired
May 29, 2016, 4:00 PM EDT
In force
19 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Washington County, OH, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:45 PM EDTHAIL 13 Nw Belpre, OH
May 29, 3:50 PM EDTTSTM WND DMGBelpre, OHTREES UPROOTED... ONE OF WHICH FELL ON A VAN IN CITY OF BELPRE. RADAR ESTIMATED TIME. SOME ROAD PONDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS51 KRLX 291941
SVRRLX
OHC167-WVC107-292015-
/O.NEW.KRLX.SV.W.0047.160529T1941Z-160529T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
341 PM EDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN SOUTHEASTERN OHIO...
  NORTHWESTERN WOOD COUNTY IN NORTHWESTERN WEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 341 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BELPRE...
  MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  PARKERSBURG...MARIETTA...BELPRE...VIENNA...WILLIAMSTOWN...BOAZ...LUBECK...
  WASHINGTON...NORTH HILLS...DAVISVILLE AND BLENNERHASSETT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 171 AND 186.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3917 8163 3936 8168 3942 8143 3923 8136
TIME...MOT...LOC 1941Z 256DEG 18KT 3930 8157 

HAIL...1.00IN
WIND...<50MPH
 
$$

25
1 follow-up statement
971 
WWUS51 KRLX 292000
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT SUN MAY 29 2016

OHC167-WVC107-292008-
/O.CAN.KRLX.SV.W.0047.000000T0000Z-160529T2015Z/
WASHINGTON OH-WOOD WV-
400 PM EDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
NORTHWESTERN WOOD COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

HAIL THE SIZE OF QUARTERS WAS REPORTED NORTHWEST OF BELPRE.

LAT...LON 3917 8163 3936 8168 3942 8143 3923 8136
TIME...MOT...LOC 1957Z 256DEG 18KT 3932 8146 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:17 PM EDT, 24 minutes earlier.

Area forecast discussion, May 29, 3:17 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
317 PM EDT SUN MAY 29 2016

.SYNOPSIS...
Moist southeast flow will raise shower chance today in the
mountains. Upper level ridge rebuilds for mid week. cold front
arrives thursday with showers and cooler air.

&&

.NEAR TERM /THROUGH MONDAY/...
Unsettled weather across the CWA today...as moisture from tropical
depression Bonnie overspreads the mountainous counties...and
scattered thunderstorms have formed across parts of southeast
Ohio...northeast Kentucky...and adjacent WV counties as a
shortwave trough approaches from the west. Overall...much of the
moisture associated with TD Bonnie is struggling to reach the
ground on western side of the mountains...with thunderstorms
across western zones slow moving and producing brief heavy
downpours. Have continued the trend with thunder in the western
zones today...and showers across the east associated with Bonnie.

Showers...and perhaps an isold thunderstorm will continue
tonight...mainly across southeast Ohio and adjacent KY and WV
counties...as a surface cold front...entering Indiana at
18Z...moves east into the region. However...activity will be
rather limited due to the late arrival of the front.

Drier...and cooler weather across much of the area on
Monday...although a slight chance for showers will still exist
across the east depending on the timing/exit of the front.

Next concern for tonight is whether or not fog will form. At this
point...thinking best bet/location for fog development is across
the north and west...where some partial clearing late tonight is
possible. Still...patchy fog development cannot be totally ruled
out in other locations...particularly where rain occurs.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Remnants of tropical storm Bonnie is expected to be over the
Carolinas by Tuesday 12z. Meanwhile, a cool front with limited
moisture approaches from the northwest. The area will be under the
influence of a small high pressure maintaining dry weather until
Tuesday night. Small chance for showers appears along the
mountains as moisture from the tropical system gets squeeze across
the mountains.

the front crosses to the south by 12z Wednesday. The diurnal
heating and near calm flow will keep low chance for showers or
storms Wednesday and Wednesday night along the mountains.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Another cold front approaches from the west Friday morning. Kept
high chance PoPs lowlands and likely PoPs over elevations of 3000
feet and higher.

Current track of remnants of tropical storm Bonnie approach from
the southeast Thursday through Friday. Attm, seems that the
showers will stay over the eastern mountains Wednesday and
Wednesday night. An upper trough moves east across the Great Lakes
region on Sunday. This second system is strong enough to drive a
weak front across the area Sunday night and Monday morning.

Went with a combination of the super blend and the all blend
guidance for temperatures through the period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Mainly vfr conditions through this evening...although brief mvfr
and ifr conditions are possible in showers...and isolated
thunderstorms through 02Z. MVFR and local IFR Fog possible late
tonight...generally after 04-06Z...particularly across southeast
Ohio...NE KY...and WV counties near to the Ohio River.
However...fog cannot be completely ruled out tonight in any
location that receives rainfall today.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Extent and coverage of shra and tsra remains
in question today. Fog development tonight in question.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...SL
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...SL
Hazardous weather outlook, May 29, 2:34 AM EDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
234 AM EDT SUN MAY 29 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300645-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
234 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 1:24 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
124 PM EDT SUN MAY 29 2016

OHZ085>087-WVZ006>008-014-291745-
LAWRENCE-MEIGS-GALLIA-MASON-CABELL-JACKSON-PUTNAM-
124 PM EDT SUN MAY 29 2016

...LOCALIZED DOWNPOURS FORMING IN THE EARLY AFTERNOON HEAT...

SMALL THUNDERSTORMS...WITH LOCALIZED DOWNPOURS...HAVE FORMED IN THE
OHIO RIVER VALLEY...AFFECTING CABELL...GALLIA...AND PUTNAM COUNTIES.

THEIR MOVEMENT WAS DRIFTING NORTH AROUND 5 MPH.  HOWEVER...IN THE
WEAK STEERING FLOW...THESE STORMS TEND TO RAIN THEMSELVES OUT...WITH
NEW CELLS FORMING NEARBY. NEW DEVELOPMENT WAS MOVING INTO WESTERN
JACKSON COUNTY NEAR COTTAGEVILLE...AND MAY ALSO AFFECT
ACROSS THE RIVER...IN SOUTHEAST MEIGS COUNTY.

THE CONCENTRATED DOWNPOURS CAN DUMP A QUICK HALF INCH OF RAIN IN 15
MINUTES...CAUSING POOR DRAINAGE STREET FLOODING. IN RURAL
AREAS...DITCH LINES COULD OVERFLOW AND RUN ACROSS THE ADJACENT
ROADWAY.

LAT...LON 3842 8200 3840 8244 3902 8208 3895 8169
TIME...MOT...LOC 1712Z 199DEG 4KT 3874 8203

22
Special weather statement, May 29, 2:11 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT SUN MAY 29 2016

WVZ005-291830-
WAYNE-
211 PM EDT SUN MAY 29 2016

...SMALL LOCALIZED DOWNPOURS OVER SOUTHERN WAYNE COUNTY...

SLOW MOVING SHOWERS AND THUNDERSTORMS WERE OVER SOUTHERN WAYNE
COUNTY. ONE SMALL DOWNPOUR WAS NEAR KIAHSVILLE AT 2 PM.

VERY LITTLE MOVEMENT WAS DETECTED.  IN THE WEAK FLOW...THE SHOWERS
TEND TO RAIN THEMSELVES OUT...WITH NEW CELLS FORMING NEARBY.

THE CONCENTRATED DOWNPOURS CAN DUMP A QUICK HALF INCH OF RAIN IN 15
MINUTES...CAUSING POOR DRAINAGE STREET FLOODING. IN RURAL
AREAS...DITCH LINES COULD OVERFLOW AND RUN ACROSS THE ADJACENT
ROADWAY.

LAT...LON 3812 8260 3820 8231 3815 8228 3814 8228
      3812 8226 3811 8227 3810 8225 3803 8220
      3786 8241 3795 8248 3796 8247 3797 8249
      3798 8246 3798 8248 3800 8249 3800 8251
      3807 8255
TIME...MOT...LOC 1804Z 245DEG 7KT 3809 8241

22
Special weather statement, May 29, 3:38 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT SUN MAY 29 2016

OHZ075-076-292130-
WASHINGTON-ATHENS-
338 PM EDT SUN MAY 29 2016

...STRONG THUNDERSTORMS WILL CAUSE RAPID RISES AND CREEKS AND
STREAMS IN WEST CENTRAL WASHINGTON COUNTY AND EAST CENTRAL ATHENS
COUNTY...

AT 334 PM EDT...RADAR ESTIMATED THAT STRONG THUNDERSTORMS HAVE
PRODUCED 1.5 TO 2.5 INCHES OF RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES...FROM NEAR STEWART TO
NORTHEAST OF BARTLETT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3945 8170 3927 8175 3925 8192 3945 8179
TIME...MOT...LOC 1934Z 180DEG 0KT 3942 8175

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:24 PM EDTSpecial Weather StatementRLXCabell, Mason21 min
May 29, 2:11 PM EDTSpecial Weather StatementRLXWayne19 min
May 29, 4:26 PM EDTSpecial Weather StatementRLXJackson34 min
May 29, 5:16 PM EDTSpecial Weather StatementRLXJackson14 min
May 29, 3:38 PM EDTSpecial Weather StatementRLXAthens112 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.